Reply To: What's your typical reaction to your IVIG treatments?
My first IVIG treatment-which was 5 IVIG infusions, 5 days in a row, was not pleasant. First, I was not premeditated with either Benadryl or Tylenol, so after the 2nd infusion, upon returning home (a whole mile away from the hospital) I became extremely ill with an adverse reaction to the IVIG-fever, rash, vomiting, abdominal pain, profuse sweating…just absolutely miserable. Being a nurse myself, an Oncology nurse well versed in dosing all blood products, IVIG being one of them, and of course knowing better-hey, I had no bones visible & I wasn’t bleeding! (My poor kids!) in my near comatose state I allowed my mother & husband to give me Benadryl & Tylenol. That (luckily) stopped the reaction, however I continued to feel absolutely miserable-my eyelashes hurt. I was still so ill the next day, I had to cancel my infusion. For the 3rd & remainder of the infusions, I was premeditated & the infusions went MUCH better, except for the brain imploding headaches. Luckily & suprisingly, ibuprophen & ice packs made those somewhat tolerable for the next week. Keeping things in perspective, I’d gone 2 yrs with no diagnosis, so my pain was relative. On the day of the 5th infusion, I was able to walk unassisted,-no wheelchair, no cane-for the first time in 18 months. I could handle some body aches & headaches w/ that (atypical) result. The next week, I was beyond exhausted. I always told my patients, healing is hard work on your body. It sure has a different meaning when YOU are the patient! I basically slept with head/body aches & nausea for 5 days. Then I felt like Wonder Woman for 2.5 weeks before the symptoms came back, hitting me like an Amtrak.
I’m now, 5 weeks later, on another round of 5, to be followed up with a treatment every other week. The one thing that has helped me the most is receiving the IGg at a MUCH slower rate. Day 1 was titrated to the max & by that evening I was already getting the massive head/body aches. The 2nd day, the nurse & I worked together to come up with a plan to slower the rate-to a max of 140ml/hr instead of 450ml/hr. Plus, I receive the entire flush bag to help as much as possible with keeping my fluid intake up. I have not had a body/headache since the first day! Today I had my 4th treatment & could walk in unassisted through the hospital!
My suggestion to you (& every patient I ever had-boy is it different on the other side of the bed rails!) is to 1)Hydrate, hydrate dydrste the day before infusions begin (& during of course, but it just wipes some out & it’s hard to drink when you’re asleep! 2) STRONGLY & informatively, ADVOCATE for yourself. 3) Take a journal with me to every treatment & write everything down: titration rates, physical symptoms, anything you think that may help you improve the infusion experience. Is it ever pleasant? No! But it doesn’t have to make you that much more miserable!. Also, write changes you notice between infusions, so you can track when another flare is about to begin, in order to stop it before it starts.
Sorry to ramble-I’m in the exhausted but steroid induced prednisone phase & I become quite chatty. Plus, I had to stop doing the thing I loved most-being an Oncology nurse-so any time I get the smallest opportunity to be nurse-y & use my knowledge to help others, it gives me back a piece of me, I most likely will never get back. I hope this advice helps you in some way, even if it was to help you get to sleep! Take care of you!